MAUDE Adverse Event Report: MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH SONATA; COCHLEAR IMPLANT

MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH SONATA; COCHLEAR IMPLANT
Model Number MI1260 SONATA 2
Medical Device Problem Code Impedance Problem (2950)
Health Effect - Clinical Codes Failure of Implant (1924); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/30/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has not been explanted.If it should be explanted, it should be returned to the manufacturer for evaluation.When available, a device failure analysis will be submitted as a follow up report.
 
Event or Problem Description
In situ measurements showed fluctuating impedances over time.Hearing performance is reportedly not affected.However, the user has no oral language skills, making it difficult to measure changes in hearing.The mother reported that the user had the flu twice this year, requiring antibiotics.Re-implantation is being considered.
 
Event or Problem Description
In situ measurements showed fluctuating impedances over time.Hearing performance is reportedly not affected.However, the user has no oral language skills, making it difficult to measure changes in hearing.Re-implantation is being considered, but no date has been scheduled yet.
 
Additional Manufacturer Narrative
Additional information: based on the received information from the field, a damage to the active electrode likely caused by minute device mobility is suspected.However, to determine an exact root cause device investigation of the explanted device is necessary.Re-implantation is considered but no date has been scheduled yet.
 
Event or Problem Description
In situ measurements showed fluctuating impedances over time.Hearing performance was reportedly not affected.However, the user has no oral language skills, making it difficult to measure changes in hearing.The recipient has been re-implanted with a new device.
 
Additional Manufacturer Narrative
Additional information: based on the received information from the field, a damage to the active electrode likely caused by minute device mobility is suspected.However, to determine an exact root cause device investigation of the explanted device is necessary.The concerned device was explanted but has not been received for investigation yet.
 
Event or Problem Description
In situ measurements showed fluctuating impedances over time, however, hearing performance was not affected at the time.The user has no oral language skills, making it difficult to measure changes in hearing.The recipient has been re-implanted with a new device.
 
Additional Manufacturer Narrative
Conclusion: damage to the active electrode which is consistent with minute device mobility was determined to have led to device failure over time due to fatigue wire breakages.The problems given in the recipient report appear to match the damage found.Other damages found during device investigation are most likely related to the explantation surgery.This is a final report.

Brand Name
SONATA
Common Device Name
COCHLEAR IMPLANT
Manufacturer (Section D)
MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH
innsbruck
AU 
Manufacturer Contact
laura simonotti
fuerstenweg 77a
innsbruck 6020
AU   6020
57788
MDR Report Key20975116
Report Number9710014-2024-01146
Device Sequence Number19882796
Product Code MCM
UDI-Device Identifier09008737385392
UDI-Public(01)09008737385392
Combination Product (Y/N)N
PMA/510(K) Number
P000025
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/21/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date06/28/2025
Device Model NumberMI1260 SONATA 2
Was Device Available for Evaluation? Device Returned to Manufacturer
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/12/2024
Supplement Date Received by Manufacturer12/12/2024
12/12/2024
12/12/2024
Initial Report FDA Received Date12/19/2024
Supplement Report FDA Received Date01/07/2025
07/09/2025
10/21/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/28/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age3 YR
Patient SexFemale